Synthetic Marijuana Makes Comeback With More Disturbing Side Effect

Will My Insurance Pay for Rehab?

Sponsored Legal Stuff - This is an advertisement for Service Industries, Inc., part of a network of commonly owned substance abuse treatment service providers. Responding to this ad will connect you to one of Service Industries, Inc.’s representatives to discuss your insurance benefits and options for obtaining treatment at one of its affiliated facilities only. Service Industries, Inc. Service Industries, Inc. is unable to discuss the insurance benefits or options that may be available at any unaffiliated treatment center or business. If this advertisement appears on the same web page as a review of any particular treatment center or business, the contact information (including phone number) for that particular treatment center or business may be found at the bottom of the review.

Synthetic Marijuana Makes Comeback With More Disturbing Side Effect

By Victoria Kim 06/07/18

“We are now in our eighth generation of synthetic cannabinoids and they just keep getting more powerful and unpredictable.”

Image: 
a packet of Spice
courtesy of DEA

Despite a brief decline in poison center calls regarding synthetic marijuana, also known as K2 or Spice, use of the drug is back on the rise, according to the Daily Beast.

This spring, a new, more disturbing, side effect surfaced—severe bleeding.

About 56 such cases were reported in the Chicago-central Illinois area. The Illinois Department of Public Health (IDPH) reported: “All cases have required hospitalization for symptoms such as coughing up blood, blood in the urine, severe bloody nose, and/or bleeding gums.”

In Philadelphia, there has been a “remarkable increase in the use of synthetic cannabinoids among IV drug users” in recent months, according to the Daily Beast.

Some are “add[ing] hits of K2 to their daily cocktail of heroin and cocaine”; one user said “it mixes well with dope.” Another user said, “I swear some people are actually smoking [K2] instead of doing dope.”

While the Philadelphia Medical Examiner’s Office recorded no deaths attributed solely to synthetic cannabinoids, the city’s Episcopal Hospital reports seeing more people coming in showing signs of K2 intoxication—two to three people on average, daily.

“We see a lot of K2 overdoses. This is really fucking nasty stuff. I mean when we come upon an overdose we just don’t know what’s in it. Sometimes they’re extremely agitated. And there’s no antidote,” said Joann Conti, a paramedic with the Philadelphia Fire Department. “So all we can do is restrain them and take them to the emergency room. I’ve intubated people after smoking this stuff who never get extubated. They live on a ventilator.”

Treating K2 intoxication is a challenge. According to the Daily Beast, there are now at least 700 possible varieties of synthetic cannabinoids, with dozens more popping up each year.

“We are now in our eighth generation of synthetic cannabinoids and they just keep getting more powerful and unpredictable,” said forensic narcotics expert David Leff. “You have no idea what you’re actually consuming. These are substances that have never been tested on humans.”

Given the huge variety, there is no standard for treating K2 intoxication.

“All we can really do is treat their symptoms and release them. Very little is known about these substances, so we have no idea what they ingested or what the long-term consequences could be,” said Dr. Edward Fishkin, chief medical officer of Woodhull Medical and Mental Health Center in Brooklyn, New York, where more than a dozen people were hospitalized in one night in May, K2 being the chief suspect.

Please read our comment policy. - The Fix
Disqus comments
Disqus comments